Page header image

Chemical Terrorism Agents

What are chemical terrorism agents?

Most chemical terrorism agents are liquids that can be put into the air and then absorbed through the skin or breathed into the lungs. The chemicals may cause:

  • Irritation of the eyes or nose
  • Breathing problems or suffocation
  • Nausea, vomiting, or abdominal pain
  • Loss of muscle control or paralysis
  • Loss of consciousness
  • Seizures.

If you breathe in a chemical vapor, it may start affecting you within seconds to minutes. Chemicals that are absorbed through the skin have an effect in minutes to hours.

Chemical agents come in several forms. Examples are:

  • Chemicals that cause blistering of the skin, irritation and inflammation of the airways, vomiting, and diarrhea. Mustard gas is an example of this type of chemical. There are antidotes that limit or stop the effects of some of these chemicals.
  • Poisonous gases, like the gas that forms when cyanide is mixed with an acid. Cyanide keeps the cells of the body from using oxygen. When this happens, the cells die. Large doses can kill within minutes. There are antidotes to cyanide poisoning.
  • Chemicals that cause swelling and fluid buildup in the lungs. Several hours after exposure to these chemicals you will start to cough and have trouble breathing. Hours to days later, as the chemicals cause more swelling, more fluid builds up in the lungs. Eventually the fluid can make it so hard to breathe that it causes death. People who are exposed to these chemicals should be kept at rest and not allowed to even walk because exertion makes the symptoms worse.
  • Chemicals that affect the nervous system, like sarin. They cause confusion, disorientation, delusions, and hallucinations. They also cause blurred vision, a rapid heart rate, and slurred speech. There are antidotes, but they must be given every hour until the effects of the chemical wear off. Usually the antidote must be given for several hours or up to a day or two, depending on how much chemical you were exposed to.

What should I do if I am exposed to a chemical terrorism agent?

If you or someone you know might have been exposed to a chemical agent, get medical care right away. Go to the nearest emergency room.

Developed by RelayHealth.
Pediatric Advisor 2013.2 published by RelayHealth.
Last modified: 2012-09-17
Last reviewed: 2011-06-02
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
© 2013 RelayHealth and/or its affiliates. All rights reserved.
Page footer image